EconPapers    
Economics at your fingertips  
 

Identification and estimation of non-Gaussian structural vector autoregressions

Markku Lanne, Mika Meitz () and Pentti Saikkonen ()

Journal of Econometrics, 2017, vol. 196, issue 2, 288-304

Abstract: Conventional structural vector autoregressive (SVAR) models with Gaussian errors are not identified, and additional identifying restrictions are needed in applied work. We show that the Gaussian case is an exception in that a SVAR model whose error vector consists of independent non-Gaussian components is, without any additional restrictions, identified and leads to essentially unique impulse responses. Building upon this result, we introduce an identification scheme under which the maximum likelihood estimator of the parameters of the non-Gaussian SVAR model is consistent and asymptotically normally distributed. As a consequence, additional economic identifying restrictions can be tested. In an empirical application, we find a negative impact of a contractionary monetary policy shock on financial markets, and clearly reject the commonly employed recursive identifying restrictions.

Keywords: Structural vector autoregressive model; Identification; Impulse responses; Non-Gaussianity (search for similar items in EconPapers)
JEL-codes: C32 C51 E52 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (16) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407616301828
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Identification and estimation of non-Gaussian structural vector autoregressions (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:196:y:2017:i:2:p:288-304

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-10-13
Handle: RePEc:eee:econom:v:196:y:2017:i:2:p:288-304